Illinois, 2009

Winter Weather in Illinois, December 19, 2009

December 19, 2009 · NWS ILX · 1 event in 1 county or zone

A fast-moving upper-level disturbance tracked through central Illinois on December 19, 2009, bringing a period of light snow to the area. with higher amounts northwest of the Illinois River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A fast-moving upper-level disturbance tracked through central Illinois on December 19, 2009, bringing a period of light snow to the area. Total snowfall was generally around 1 inch...with higher amounts northwest of the Illinois River. Due to the light accumulation of snow, many area roads became slick and hazardous. As a result, a few traffic accidents were reported. The most serious accident involved a car on I-55 in Springfield that skidded off the road and hit a light post, killing the driver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 18, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 18, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1145 PM CST FRI DEC 18 2009

.DISCUSSION...
ISSUED 859 PM CST FRI DEC 18 2009

BAND OF LIGHT SNOW IS CONTINUING TO SLOWLY PIVOT EAST THROUGH THE
FORECAST AREA. IT HAS HAD A TOUGH TIME MAKING PROGRESS INTO A
DRIER LOW/MID LEVEL AIR MASS. THIS BAND OF SNOW IS ASSOCIATED WITH
A WEAK DEFORMATION ZONE ASSOCIATED WITH A DEPARTING UPPER WAVE.
HOWEVER...THE FORCING WITH THIS FEATURE HAS NOT BEEN AND IS NOT
EXPECTED TO BECOME VERY STRONG. ALSO...DUE TO A MAJOR STORM SYSTEM
STARTING TO WORK ITS WAY UP THE EAST COAST...IT DOES NOT HAVE MUCH
MOISTURE TO WORK WITH.

GOING FORECAST IS IN GOOD SHAPE OVERALL. ONLY PLAN ON MINOR TWEAKS
FOR THE LATEST AND EXPECTED TRENDS.

BAK
&&

.AVIATION...
ISSUED 1145 PM CST FRI DEC 18 2009

A WEAK TROF HAS PUSHED EAST OF THE CENTRAL ILLINOIS TERMINALS THIS
EVENING...AND WINDS SHIFTED MORE NORTHERLY ON ITS BACK SIDE. WINDS
WILL GRADUALLY TURN NORTHWEST ON SATURDAY AND INCREASE TO 10-15
KTS AS THE PRESSURE GRADIENT INCREASES. LOW LEVEL DRY AIR HAS
DELAYED THE ARRIVAL OF THE SNOW...BUT IT IS CURRENTLY ALONG AND
WEST OF HE I-55 CORRIDOR. THIS AREA OF SNOW...BEHIND THE SURFACE
TROF...WILL PIVOT THROUGH THE TERMINAL AREA OVERNIGHT INTO EARLY
SATURDAY. IFR CONDITIONS EXPECTED AS THE SNOW MOVES THROUGH. WHILE
CONDITIONS WILL IMPROVE SOMEWHAT AS THE SNOW THREAT TAPERS OFF BY
SATURDAY MORNING...EXPECT CIGS/VSBYS TO STAY IFR/LOW END MVFR
THROUGH THE END OF THE 06Z TAF PERIOD. ANOTHER UPPER DISTURBANCE
MOVING THROUGH MAY PRODUCE A FEW FLURRIES FOR MUCH OF
SATURDAY...BUT HAVE ONLY CARRIED VCSH WITH THIS FEATURE AT THIS
TIME.

BAK
&&

.PREV DISCUSSION...
ISSUED 115 PM CST FRI DEC 18 2009

LATEST SURFACE ANALYSIS INDICATING AN INVERTED TROF SITUATION
RIGHT ACROSS THE FORECAST AREA EARLY THIS AFTN. MOST OF THE PRECIP
WAS OCCURRING ALONG AND WEST OF THE ILLINOIS RIVER VALLEY WITH
A MIX OF RAIN AND SNOW...WITH MOSTLY SNOW FURTHER NW CLOSER TO
GALESBURG. FURTHER SOUTH...A MUCH STRONGER SURFACE LOW WAS SITUATED
ACRS THE FLORIDA PANHANDLE AND WILL TRACK NE AND BE THE MAIN WEATHER
MAKER FOR AREAS TO OUR EAST OVR THE NEXT SEVERAL DAYS. STILL QUITE
A BIT OF UNCERTAINTY WITH RESPECT TO THE MIDWEEK STORM WITH MODELS
MUCH FURTHER NORTHWEST WITH THE SFC SYSTEM THAN YESTERDAY AT THIS
TIME.

SHORT TERM...TONIGHT THROUGH MONDAY

MAIN FORECAST CONCERN WL BE WITH SNOW AMTS TNT...MAINLY ACRS THE
WEST HALF...AND THE TIMING OF PRECIP ACRS OUR FAR EASTERN COUNTIES
LATE TNT AS FORECAST SOUNDINGS ARE SLOW TO SATURATE THE LOW LEVELS
UNTIL AFTR 06Z. NOT TOO MUCH TO CHOOSE FROM MODEL WISE DURING THIS
TIME PERIOD AS THE INVERTED TROF BECOMES ABSORBED BY THE MUCH LARGER
WEATHER SYSTEM TO OUR SOUTH LATER TNT INTO SATURDAY. MODELS CONTINUE
TO INDICATE THE BEST MID LEVEL FORCING WL BE TO THE WEST AND NORTHWEST
OF THE TROF WHICH WOULD BE WEST OF THE INTERSTATE 55 CORRIDOR. SNOW
RATIOS RUNNING ARND 12:1 WHICH WOULD SUPPORT UP TO 2 INCHES WITH
LIGHTER AMTS AS YOU HEAD EAST LATER TNT INTO SATURDAY MRNG. FORECAST
SOUNDINGS CONTINUE TO INDICATE A VERY SLOW INCREASE IN MOISTURE AT
THE LOW LEVELS ACRS OUR ERN COUNTIES WITH THE BEST SATURATION FOR
PRECIP NOT OCCURRING UNTIL AFTR 06Z.

AS THE MAIN UPPER ENERGY SHIFTS EAST OF THE AREA ON SATURDAY...WE
SHOULD SEE A DECREASE IN THE COVERAGE OF THE PRECIP FROM WEST TO
EAST DURING THE DAY WITH THE HIGHEST POPS ACRS THE EAST. FORECAST
SOUNDINGS SHOWING WE LOSE THE ICE CRYSTAL GROWTH FOR SNOW LATE
TMRW INTO TMRW NIGHT SUGGESTING THE POTENTIAL FOR A LITTLE FREEZING
DRIZZLE. FOR NOW WL HOLD OFF MENTIONING THAT BUT WL HAVE TO KEEP AN
EYE ON THAT POSSIBILITY. NEXT WEATHER SYSTEM WILL BE TRACKING QUICKLY
SE INTO THE NRN PLAINS LATE SUNDAY AND LIKE THE SOLUTION FROM THE
GFS IN A FURTHER SOUTH TRACK TO THE LOW...BUT STILL EXPECTED TO STAY
WELL NORTH OF OUR AREA. THE BEST LAYERED FORCING SHOULD REMAIN NORTH
OF THE TRACK OF THE LOW...WITH ONLY THE BETTER CHANCE FOR LIGHT SNOW
REMAINING ACRS OUR NORTH...WITH PROGRESSIVELY LOWER POPS WARRANTED AS
YOU HEAD SOUTH.

WEAK HIGH PRESSURE WILL THEN SETTLE IN FOR EARLY NEXT WEEK IN THE
WAKE OF THE CLIPPER SYSTEM WITH LITTLE IN THE WAY OF APPARENT WEATHER
FOR OUR AREA.

LONG TERM...TUESDAY THROUGH FRIDAY

SIGNIFICANT MODEL DIFFERENCES CONTINUE WITH RESPECT TO THE MAJOR STORM
SYSTEM EXPECTED TO TAKE SHAPE ACRS THE PLAINS ON LATE TUESDAY INTO
WEDNESDAY. YESTERDAY...THE SPLIT FLOW PATTERN SHOWED NO SIGNS OF ANY
PHASING WHICH KEPT THE STRONG SFC LOW WELL SOUTH OF OUR AREA. WITH
THE 00Z RUN OF THE ECMWF AND 06Z RUN OF THE OPERATIONAL GFS...THERE
WAS A SIGNIFICANT CHANGE AS BOTH MODELS SHOWED SOME PHASING OF THE
NRN AND SRN STREAMS ACRS THE PLAINS...WHICH EFFECTIVELY PUSHED THE
LOW MUCH FURTHER TO THE WEST OF THE PREVIOUS TRACK YESTERDAY. THE
LATEST CANADIAN MODEL HAS SHIFTED MUCH FURTHER NORTHWEST WITH THE
STORM AS WELL. THE CLOSED SYSTEM THEN SLOWS DOWN TO A CRAWL LATER
IN THE WEEK WHICH WOULD KEEP RAIN OR SNOW CHANCES GOING INTO THE
WEEKEND. FOR NOW...WITH AS MUCH MODEL SPREAD AS THERE IS WITH THIS
SYSTEM...WOULD PREFER TO KEEP THE CURRENT EXTENDED FORECAST AS IS
WITH SOME MINOR ADJUSTMENTS IN TEMPERATURE AND PRECIP TIMING. WILL
KEEP THE CHANCES FOR SNOW EXCPT IN THE SOUTH WHERE A MIX OF RAIN
AND SNOW LOOKS MORE LIKELY. HOWEVER...IF THE FURTHER NW TREND
CONTINUES WITH THE LATER MODEL RUNS...WL HAVE TO MAKE SOME SIG
CHANGES TO THE PRECIP TYPE AND TEMPS FOR THE WED THRU AT LEAST
XMAS DAY.

AS MENTIONED YESTERDAY...THIS SYSTEM STILL HAS THE POTENTIAL TO
BE A HIGH IMPACT EVENT FOR OUR AREA...WITH THE THREATS RANGING
FROM HEAVY SNOW TO OUR NORTHWEST...TO HEAVY RAIN ACRS THE SOUTH
AND EVEN THE THREAT FOR FREEZING RAIN FOR A TIME...ESP ACRS THE
NORTH AS THE STORM SYSTEM HEADS IN OUR DIRECTION ON WED. STAY TUNED.

SMITH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 18, 4:03 PM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CST FRI DEC 18 2009

ILZ027>031-036>038-040-041-191200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
403 PM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

LIGHT SNOW WILL BECOME WIDESPREAD ALONG AND WEST OF THE ILLINOIS
RIVER BY THIS EVENING. THE SNOW WILL CONTINUE OVERNIGHT...WITH
AROUND 1 INCH OF ACCUMULATION BY SATURDAY MORNING. THIS WILL
CREATE SLIPPERY CONDITIONS ON UNTREATED ROADS...PARTICULARLY THIS
EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW SATURDAY MORNING WILL DIMINISH TO FLURRIES BY AFTERNOON.
AREA ROADS MAY STILL BE SLICK IN SPOTS.

THE NEXT CHANCE FOR SNOW WILL BE LATE WEDNESDAY NIGHT AND INTO
CHRISTMAS EVE. AS A RESULT...PEOPLE PLANNING HOLIDAY TRAVEL ARE
ADVISED TO STAY INFORMED OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ047>051-191200-
CASS-MENARD-MORGAN-SANGAMON-SCOTT-
403 PM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A MIX OF LIGHT RAIN AND SNOW BEGINING EARLY THIS AFTERNOON WILL
CHANGE TO ALL SNOW THIS EVENING. THE SNOW WILL CONTINUE
OVERNIGHT...WITH 1 TO 2 INCHES OF ACCUMULATION BY SATURDAY MORNING.
THIS WILL CREATE SLIPPERY CONDITIONS ON UNTREATED
ROADS...PARTICULARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW SATURDAY MORNING WILL DIMINISH TO FLURRIES BY AFTERNOON.
AREA ROADS MAY STILL BE SLICK IN SPOTS.

THE NEXT CHANCE FOR SNOW WILL BE LATE WEDNESDAY NIGHT AND INTO
CHRISTMAS EVE. AS A RESULT...PEOPLE PLANNING HOLIDAY TRAVEL ARE
ADVISED TO STAY INFORMED OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ042>046-052>057-061-191200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MOULTRIE-PIATT-SHELBY-VERMILION-
403 PM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A MIX OF LIGHT RAIN AND SNOW BEGINING EARLY THIS AFTERNOON WILL
CHANGE TO ALL SNOW THIS EVENING. THE SNOW WILL CONTINUE
OVERNIGHT...WITH UP TO 1 INCH OF ACCUMULATION BY SATURDAY
MORNING...LESS THAN AN INCH EAST OF INTERSTATE 57. THIS WILL CREATE
SLIPPERY CONDITIONS ON UNTREATED ROADS...PARTICULARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW SATURDAY MORNING WILL DIMINISH TO FLURRIES BY AFTERNOON.
AREA ROADS MAY STILL BE SLICK IN SPOTS.

THE NEXT CHANCE FOR SNOW WILL BE LATE WEDNESDAY NIGHT AND INTO
CHRISTMAS EVE. AS A RESULT...PEOPLE PLANNING HOLIDAY TRAVEL ARE
ADVISED TO STAY INFORMED OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ071-072-191200-
CLAY-RICHLAND-
403 PM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THE LITTLE WABASH RIVER AT CLAY CITY WILL REMAIN ABOVE
FLOOD STAGE FOR THE NEXT FEW DAYS.

A MIX OF LIGHT RAIN AND SNOW BY THIS EVENING WILL CHANGE TO ALL SNOW
OVERNIGHT. MINOR ACCUMULATIONS LESS THAN ONE HALF INCH ARE
EXPECTED BY SATURDAY MORNING. THIS WILL CREATE A FEW SLIPPERY
SPOTS ON UNTREATED ROADS...PARTICULARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW SATURDAY WILL DIMINISH TO FLURRIES BY EVENING. LITTLE
ACCUMULATION IS ANTICIPATED...HOWEVER AREA ROADS MAY STILL BE
SLICK IN SPOTS.

THE NEXT CHANCE FOR SNOW WILL BE LATE WEDNESDAY NIGHT AND INTO
CHRISTMAS EVE. AS A RESULT...PEOPLE PLANNING HOLIDAY TRAVEL ARE
ADVISED TO STAY INFORMED OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ062-063-066>068-073-191200-
CLARK-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-
403 PM CST FRI DEC 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A MIX OF LIGHT RAIN AND SNOW BY LATE THIS AFTERNOON WILL CHANGE
TO ALL SNOW LATER THIS EVENING. THE SNOW WILL CONTINUE
OVERNIGHT...WITH ACCUMULATIONS GENERALLY LESS THAN A HALF INCH BY
SATURDAY MORNING. THIS WILL CREATE SLIPPERY SPOTS ON UNTREATED
ROADS...PARTICULARLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW SATURDAY WILL DIMINISH TO FLURRIES BY EVENING. LITTLE
ACCUMULATION IS ANTICIPATED...HOWEVER AREA ROADS MAY STILL BE
SLICK IN SPOTS.

THE NEXT CHANCE FOR SNOW WILL BE LATE WEDNESDAY NIGHT AND INTO
CHRISTMAS EVE. AS A RESULT...PEOPLE PLANNING HOLIDAY TRAVEL ARE
ADVISED TO STAY INFORMED OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sangamon

When
December 19, 12:00 AM CST to 12:00 PM CST
Where
Sangamon forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Due to icy road conditions, a car skidded off I-55 in Springfield near the Sangamon Avenue exit at 6:10 AM. The car struck a light post, killing the driver.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Sangamon2009-12-1978MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205300.